Translate This Blog

Tuesday, March 24, 2009

Finding A Balance

Sometimes one of the hardest things to deal with is a patient with numerous problems at the same time. Like my patient today. Actually, I was filling in at a different location than I normally work, but I had good notes from the other doctor to follow. Spice is a 12 year old poodle who has had chronic ear infections, a low-grade heart murmur, and has recently started having seizures. Oh, and recently he had some pretty dramatic increases in the liver values in his blood tests, indicating that there was something really wrong with the liver. On top of all of that, he has some pretty bad arthritis and needs to be on pain medication daily or he can't easily get around. Think this little guy has enough problems?

Let me give you a better idea of the specific problems and decisions that he and his owner face. His seizures are controlled by phenobarbital, and if he doesn't take this medicine every day, he will seizure multiple times per week. Phenobarbital can have several side-effects, and a large part of that relates to damage to the liver. When a patient is on this medication, the liver values need to be regularly tested. Most pain medications fall into a category called non-steroidal anti-inflammatory drugs (NSAIDs). In humans these are things like acetaminophen, ibuprofen, and naproxen. Pets take medications like Rimadyl, Etogesic, and Deramaxx. One of the problems with NSAIDs is that they can cause damage to the liver. When we start a patient on either of these medications, we check the liver values first to make sure there aren't any pre-existing problems.

When Spice was first evaluated for the seizures, his blood tests were normal, but they didn't stay that way. Two of the main values we look at are alkaline phosphatase (ALKP) and alanine transferase (ALT). Normal values for ALKP are about 70-212 and for ALT are 10-100 (these normal ranges can vary depending on the lab or equipment being used). When Spice's values were checked in January, they were normal. A month later, the ALKP was over 1200, and the ALT was almost 400! A really, really big jump, and a pretty scary one.

The dilemma is that he needed to be kept on phenobarbital to stop his seizures and needed Etogesic to control his severe arthritis pain. However, either of these could have been affecting his liver. Now, we didn't start the Etogesic until after the lab results were run, so that wasn't the initial cause. But the doctor at the time was hesitant (and rightly so!) to use any NSAIDs. She decreased his dosage of Etogesic, hoping to find a balance between controling his pain and not hurting his liver.

Today we rechecked his values. His ALKP was 388 and his ALT was 109. Those were considerably better than before, and were almost 1/4 of the previous values! However, they weren't normal. I talked with the owner about the options and the risks. Analgesics other than NSAIDs weren't a good option, as they could cause an increase in sedation, especially in conjunction with the phenobarbital. The Etogesic at a full dose did help with his pain, but could harm his liver. We couldn't take him off the phenobarbital or he would start seizuring again. Really, there were no easy solutions.

This is the kind of difficult decision that we sometimes face as doctors, as well as pet owners. We want our pets and patients better, but somtimes that's not easy. Do we take him off pain medication to help his liver, leaving him in unmanageable discomfort? Or do we put him on the analgesics, controlling the pain, but potentially shutting down his liver? Definitely between a rock and a hard place. And I can't say that there was a single right or wrong answer. Any choice could be a good one or could be a wrong one. And I'm not here to tell you that we made the right decision, because we really don't know yet. I wanted to bring this up as a case where there really is no easy or clear-cut choice, and we have to just do our best.

What we ended up doing was increasing the Etogesic to a dosage that will control the pain and hoping for the best. He will have his liver values checked in two weeks. If they haven't gone up considerably, we'll keep him on those medications and try to manage any side-effects. If they go up dramatically again, the owner has a hard decision as we can't keep him on pain medications.

Nobody said medicine was easy.

2 comments:

  1. Ok, I'm going to risk looking foolish with this question, but what can I say, I'm a curious layperson.

    In the last post about an epileptic dog, you discussed that he was on both phenobarbitol and potassium bromide. Would adding potassium bromide to this poodle allow you to decrease the phenobarbitol to help protect the liver? Would that just not work, or is it contraindicated for some reason?

    ReplyDelete
  2. Very astute, Christina! Yes, that is a possibility, and one we can consider if the liver values go up again. However, the more medications we put a patient on, the more chance for interactions between them, so we don't want to add too many unless there are no other choices. But yes, adding potassium bromide to decrease the phenobarbital is a potential choice. In this case we're still in the process of working through and finding that balance.

    ReplyDelete

Thank you for making a comment on my blog! Please be aware that due to spammers putting links in their comments I moderate every comment. ANY COMMENTS WITH AN EXTERNAL LINK NOT RELATED TO THE TOPIC WILL LIKELY BE DELETED AND MARKED AS SPAM. If you are someone who is posting links to increase the traffic to another website, save me and you the time and hassle and simply don't comment. To everyone else.....comment away! I really do enjoy hearing from readers!